Alert archive / North Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 21, 2010, 5:07 AM CDT for 6 counties in North Dakota. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2010, 5:07 AM CDT (10:07 UTC)
- Expired
- Jun 21, 2010, 2:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benson County, ND, Cavalier County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:40 AM CDT | FLASH FLOOD | Penn, ND | WATER IS BEING REPORTED OVER HIGHWAY 2 NEAR PENN. REPORT RELAYED BY BISMARCK FROM STATE RADIO. |
| Jun 21, 8:30 AM CDT | FLASH FLOOD | 2 E Crary, ND | SPOTTER REPORTED BASEMENT FLOODING AND PONDED WATER ALL OVER THE FARM YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.1
The text
As transmitted, in the capitals the NWS used until 2016.
901
WGUS53 KFGF 211009
FFWFGF
NDC005-019-063-071-095-099-211900-
/O.NEW.KFGF.FF.W.0014.100621T1009Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 AM CDT MON JUN 21 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHWESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 200 PM CDT MONDAY
* AT 507 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE ENTIRE DEVILS LAKE
BASIN. RAINFALL ESTIMATES FROM 2 TO 4 INCHES HAVE FALLEN ON THE
WESTERN PORTIONS OF DEVILS LAKE BETWEEN MINNEWAUKAN AND CHURCHS
FERRY. EXPECT ADDITIONAL THUNDERSTORMS THROUGH THE MORNING WITH
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 3 INCHES ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DEVILS LAKE...LANGDON...CANDO...LAKOTA...MADDOCK...ALSEN AND
BRINSMADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
4787 9979 4864 9910 4897 9899
$$
DK2 follow-up statements
306
WGUS73 KFGF 211150
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
645 AM CDT MON JUN 21 2010
NDC005-019-063-071-095-099-211900-
/O.CON.KFGF.FF.W.0014.000000T0000Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENSON ND-RAMSEY ND-CAVALIER ND-NELSON ND-TOWNER ND-WALSH ND-
645 AM CDT MON JUN 21 2010
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT MONDAY
FOR WESTERN WALSH...SOUTHEASTERN TOWNER...NORTHWESTERN NELSON...
CAVALIER...RAMSEY AND BENSON COUNTIES...
AT 645 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE RADAR ESTIMATES
2 TO 4.5 INCHES OF RAIN HAS ALREADY FALLEN IN AN AREA BETWEEN
MINNEWAUKEN...PENN...AND CHURCHS FERRY. THE RADAR ALSO ESTIMATES
BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN NEAR FORT TOTTEN. EXPECT
ADDITIONAL SLOW MOVING THUNDERSTORMS THROUGH THE MORNING WITH
ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 3 INCHES ACROSS THE WARNED
AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DEVILS
LAKE...LANGDON...CANDO...LAKOTA...MADDOCK...ALSEN AND BRINSMADE.
AT 640AM CDT...STATE RADIO REPORTED WATER OVER HIGHWAY 2 NEAR PENN
IN DEVILS LAKE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID NEARBY
STREAMS OR CREEKS.
&&
LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
4787 9979 4864 9910 4897 9899
$$
G2606
WGUS73 KFGF 211855
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
154 PM CDT MON JUN 21 2010
NDC005-019-063-071-095-099-211909-
/O.EXP.KFGF.FF.W.0014.000000T0000Z-100621T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENSON ND-RAMSEY ND-CAVALIER ND-NELSON ND-TOWNER ND-WALSH ND-
154 PM CDT MON JUN 21 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM CDT FOR WESTERN
WALSH...SOUTHEASTERN TOWNER...NORTHWESTERN NELSON...CAVALIER...RAMSEY
AND BENSON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE. IF ADDITIONAL FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO ESCAPE FLOOD WATERS.
DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
CAMPERS NEAR A STREAM...RIVER OR A LOW LYING AREA SHOULD BE PREPARED
TO MOVE QUICKLY TO HIGHER GROUND.
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4899 9812 4835 9811 4787 9840 4785 9927
4787 9979 4864 9910 4897 9899
$$
JK/ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:30 AM CDT, 37 minutes earlier.
Area forecast discussion, Jun 21, 4:30 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT MON JUN 21 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVE
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21KELVIN THETA-E DEFICIT BETWEEN 850 HP AND 600
HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW LAYERS
TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.
MESO ANALYSIS SHOWS NEGATIVE LI'S FROM SOUTHERN MN INTO EASTERN ND
AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISUTRE FLUX CONVERGENCE
WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS SHOWING
THUNDERSOTRMS FROM EASTERN ND INTO MORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.
PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.
.LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.
&&
.AVIATION...
VFR CONDITIONS EXCEPT NEAR THUNDERSTORMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>
016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
HOPPESIn the hours before
Local storm report, Jun 21, 2:03 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST MOORHEAD 46.86N 96.76W
06/21/2010 E60 MPH CLAY MN TRAINED SPOTTER
WIND GUST ESTIMATED AT 60 MPH AT 34TH ST AND 7TH AVE NE
IN MOORHEAD WITH 1/2 MILE VISIBILITY AND TORRENTIAL RAIN.
&&
DKELLENBSpecial weather statement, Jun 21, 2:43 AM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 243 AM CDT MON JUN 21 2010 MNZ002-003-022-027-210830- CLAY MN-MAHNOMEN MN-NORMAN MN-WEST BECKER MN- 243 AM CDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BECKER... NORTHEASTERN CLAY...SOUTHWESTERN MAHNOMEN AND EASTERN NORMAN COUNTIES UNTIL 330 AM CDT... AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES NORTHEAST OF GLYNDON...OR 22 MILES NORTHEAST OF FARGO...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ULEN AROUND 255 AM CDT. SYRE AROUND 305 AM CDT. TWIN VALLEY AND FLOM AROUND 310 AM CDT. GARY AROUND 320 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. G2
Local storm report, Jun 21, 3:01 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
301 AM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL AVERILL 46.97N 96.55W
06/21/2010 E2.75 INCH CLAY MN BROADCAST MEDIA
REPORT FROM KVLY VIEWER RELAYED BY MEDIA
&&
DKELLENBSpecial weather statement, Jun 21, 3:39 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 339 AM CDT MON JUN 21 2010 MNZ029-NDZ053-210930- RICHLAND ND-WILKIN MN- 339 AM CDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RICHLAND AND NORTHWESTERN WILKIN COUNTIES UNTIL 430 AM CDT... AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES EAST OF WYNDMERE...OR 17 MILES WEST OF WAHPETON...MOVING TO THE NORTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... GALCHUTT AROUND 355 AM CDT. MCCAULEYVILLE...COLFAX AND ABERCROMBIE AROUND 405 AM CDT. WALCOTT AND BARRIE AROUND 415 AM CDT. WOLVERTON AND CHRISTINE AROUND 420 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. G2
Special weather statement, Jun 21, 3:49 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 349 AM CDT MON JUN 21 2010 NDZ039-049-053-210930- CASS ND-RANSOM ND-RICHLAND ND- 349 AM CDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...EXTREME NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 430 AM CDT... AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF FARGO...MOVING TO THE NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... CHAFFEE AROUND 420 AM CDT. ALICE AROUND 425 AM CDT. EMBDEN AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. G2
Special weather statement, Jun 21, 4:23 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 423 AM CDT MON JUN 21 2010 NDZ014-015-211015- BENSON ND-RAMSEY ND- 423 AM CDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAMSEY AND CENTRAL BENSON COUNTIES UNTIL 515 AM CDT... AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES SOUTHEAST OF LEEDS...OR 16 MILES WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... PENN AROUND 440 AM CDT. CHURCHS FERRY AROUND 445 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. G2
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 58 min |
| Jun 21, 4:31 AM CDT | Flash Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 26 hr |
| Jun 21, 5:37 AM CDT | Areal Flood Advisory | FGF | Cass, Steele, Traill | 6 hr |
| Jun 21, 9:51 AM CDT | Flash Flood Warning | FGF | Pembina | 4 hr |
| Jun 21, 3:11 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 64 min |
| Jun 21, 4:14 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 23 min |
Nearby
Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.